Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hausdorff convergence and universal covers

Authors: Christina Sormani and Guofang Wei
Journal: Trans. Amer. Math. Soc. 353 (2001), 3585-3602
MSC (1991): Primary 53C20
Published electronically: April 26, 2001
MathSciNet review: 1837249
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We prove that if $Y$ is the Gromov-Hausdorff limit of a sequence of compact manifolds, $M^n_i$, with a uniform lower bound on Ricci curvature and a uniform upper bound on diameter, then $Y$ has a universal cover. We then show that, for $i$ sufficiently large, the fundamental group of $M_i$ has a surjective homeomorphism onto the group of deck transforms of $Y$. Finally, in the non-collapsed case where the $M_i$ have an additional uniform lower bound on volume, we prove that the kernels of these surjective maps are finite with a uniform bound on their cardinality. A number of theorems are also proven concerning the limits of covering spaces and their deck transforms when the $M_i$ are only assumed to be compact length spaces with a uniform upper bound on diameter.

References [Enhancements On Off] (What's this?)

  • [AbGl] U. Abresch, D. Gromoll, On complete manifolds with nonnegative Ricci curvature, J. Amer. Math. Soc. 3 (1990) 355-374. MR 91a:53071
  • [An] M. Anderson, Short geodesics and gravitational instantons, J. Differential Geom. 31 (1990), 265-275. MR 91b:53040
  • [Ca] M. Cassorla, Approximating compact inner metric spaces by surfaces, Indiana Univ. Math. J. 41 (1992) 505-513. MR 93i:53042
  • [ChCo] J. Cheeger, T. Colding, On the structure of spaces with Ricci curvature bounded below I, J. Diff. Geom. 46 (1997) 406-480. MR 98k:53044
  • [Co] T. Colding, Ricci curvature and volume convergence, Ann. of Math. (2) 145 (1997), no. 3, 477-501. MR 98d:53050
  • [Gr] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Math. 152, Birkhäuser, 1999.MR 2000d:53065
  • [Ma] W. Massey, A basic course in algebraic topology, GTM 127, Springer-Verlag, 1991. MR 92e:55001
  • [Me] X. Menguy, Examples with bounded diameter growth and infinite topological type. Duke Math. J. 102 (2000), no. 3, 403-412. MR 2001e:53041
  • [Ot] Y. Otsu, On manifolds of positive Ricci curvature with large diameter, Math. Z. 206 (1991) 255-264. MR 91m:53033
  • [Pl] G. Perelman, A. D. Aleksandrov spaces with curvatures bounded below. Part II, preprint.
  • [Pe1] P. Petersen, The fundamental group of almost non-negatively curved manifolds, 1989, unpublished.
  • [Pe2] P. Petersen, Riemannian geometry, GTM 171, Springer-Verlag, 1998.MR 98m:53001
  • [Ri] W. Rinow, Die innere Geometric der metrischen Raume, Springer, 1961.MR 23:A1290
  • [So] C. Sormani, Nonnegative Ricci curvature, small linear diameter growth and finite generation of fundamental groups,
  • [Sp] E. Spanier, Algebraic Topology, McGraw-Hill, Inc., 1966. MR 83i:55001
  • [Tu] W. Tuschmann, Hausdorff convergence and the fundamental group, Math. Z. 218 (1995) 207-211. MR 96c:53066
  • [Zh] S-H Zhu, A finiteness theorem for Ricci curvature in dimension three. J. Differential Geom. 37 (1993), no. 3, 711-727. MR 94f:53071

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C20

Retrieve articles in all journals with MSC (1991): 53C20

Additional Information

Christina Sormani
Affiliation: Department of Mathematics and Computer Science, Lehman College, City University of New York, Bronx, New York 10468

Guofang Wei
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106

Received by editor(s): September 6, 2000
Published electronically: April 26, 2001
Additional Notes: Partially supported by NSF Grant #DMS-9971833
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society